Anxiety disorder and ejaculation problem

I have just started taking Zoloft for anxiety disorder and have experienced substantial delay in or even inability to ejaculate. I am allergic to Wellbutrin. What other drug combinations might be helpful? And do the sexual side effects diminish over time as your body adjusts to the Zoloft?

Delayed ejaculation is a common side effect of antidepressants and, perhaps even more so, of serotonergic agents, such as Zoloft. Switching to another antidepressant of the same class (called SSRI) could possibly be of benefit, but it is not sure, and this may also affect your response to the anxiety. You do not indicate whether the anxiety disorder has responded positively to the treatment with Zoloft.

Also, it is not clear whether or not the side effects will wear off over time. There are reports of improvement or adaptation to the sexual side effects, but you cannot be sure this indeed would take place. It is also not clear what exactly is meant by Wellbutrin allergy; however, bupropion (Wellbutrin) may actually exacerbate feelings of anxiety, so it would not be a good option for you in any case, and this may be what you had in mind.

My suggestion would be to first see if the current medication corrects the anxiety problem. Anxiety itself can be a source of sexual dysfunction. If this drug relives the anxiety, then there is also the question of whether you had any history of sexual problems before, not related to the anxiety or the antidepressant.
Your question is an entirely appropriate one that needs to be fully discussed between you and your treating physician. Your physician should be able to help with the sexual problem, and you should feel free to discuss this openly. Since this is a common side effects, many people are now asking questions related to sexuality, and physicians today are quite knowledgeable in this area.

– H. George Nurnberg, MD
Professor and Executive Vice-Chair
Department of Psychiatry
University of New Mexico, Albuquerque